Danaparoid is a safe and effective drug for the treatment of heparin-induced thrombocytopenia (HIT). We describe an uncommon complication: danaparoid cross-reactivity with HIT antibodies.
Design and setting
A retrospective observational multicenter study on HIT was conducted in France. In this study concerning HIT patients treated with lepirudin, 12 patients were treated with lepirudin because danaparoid cross-reacted with the heparin-dependent antibodies.
Three groups of situations can be separated. In a first group, four patients received a short course of danaparoid until their initial functional HIT assay showed a cross-reactivity between danaparoid and HIT antibodies. One patient presented a fatal thrombotic complication but the relationship between this thrombotic complication and danaparoid cross-reactivity cannot be certain. In a second group, four patients received for 4 days at least a danaparoid treatment while the initial functional test did not show any danaparoid cross-reactivity. During danaparoid treatment, no significant increase of platelet count was observed and two patients presented a fatal thrombotic complication. In a third group, cross-reactivity between danaparoid and HIT antibodies was not checked before danaparoid therapy. During danaparoid treatment, no significant increase of platelet count was observed and the four patients developed a venous thromboembolic complication.
Absence of any increase in platelet count after 3 to 5 days of danaparoid therapy and/or the occurrence of a new thrombotic event should lead to danaparoid cross-reactivity suspicion. However, before attributing thrombotic complications to danaparoid cross-reactivity, it is crucial to verify that the patients received the recommended danaparoid dosage regimen.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Selleng K, Warkentin TE, Greinacher A (2007) Heparin induced thrombocytopenia in intensive care medicine. Crit Care Med 35:425–438
Statius Van Eps R, Wester JPJ, de Ruiter FE, Vervloet MG, Zweegman S, Thijs LG, Girbes ARJ (2001) The incidence of heparin induced thrombocytopenia in critically ill patients with the multiple organ dysfunction syndrome. Thromb Haemost 86:2719
Warkentin TE, Greinacher A (2003) Heparin induced thrombocytopenia and cardiac surgery. Ann Thorac Surg 76:2121–2131
Napolitano LM, Warkentin TE, Almahameed A, Nasraway SA (2006) Heparin induced thrombocytopenia in the critical care setting: diagnosis and management. Crit Care Med 34:2898–2911
Garcia Heijl C, Leclerc T, Bargues L, Samson T, Foissaud V (2008) Incidence and features of heparin induced thrombocytopenia in burn patients: a retrospective study. Thromb Haemost 99:974–976
Hourigan IA, Walters DL, Keck SA (2002) Heparin induced thrombocytopenia: a common complication in cardiac transplant recipients. J Heart Lung Transplant 21:1283–1289
Schmugge M, Risch L, Huber AR (2002) Heparin induced thrombocytopenia associated thrombosis in pediatric intensive care patients. Pediatrics 109:E10
Warkentin TH, Greinacher A, Koster A, Lincoff AM (2008) Treatment and prevention of heparin induced thrombocytopenia: American College of Chest Physicians evidence-based clinical practice Guidelines. Chest 133:340S–380S
Farner B, Eichler P, Kroll H, Greinacher A (2001) A comparison of danaparoid and lepirudin in heparin induced thrombocytopenia. Thromb Haemost 85:950–957
Chong BH, Magnani HN (1992) Orgaran in heparin induced thrombocytopenia. Haemostasis 22:85–91
Warkentin TE (1996) Danaparoid (Orgaran) for the treatment of heparin induced thrombocytopenia (HIT) and thrombosis: effects on in vivo thrombin and cross-linked fibrin generation, and evaluation of the clinical significance of in vitro cross-reactivity of danaparoid for HIT-IgG. Blood 88:626a Abstract 2493
Newman PM, Swanson RL, Chong BH (1998) Heparin induced thrombocytopenia: IgG binding to PF4-heparin complexes in the fluid phase and cross-reactivity with low molecular weight heparin and heparinoid. Thromb Haemost 80:292–297
Magnani HN, Gallus A (2006) Heparin induced thrombocytopenia: a report of 1 478 clinical outcomes of patients treated with danaparoid (Orgaran) from 1982 to mid 2004. Thromb Haemost 95:967–981
Tardy B, Lecompte T, Boehlen F, Tardy-Poncet B, Elalamy I, Morange B, for the GEHT-HIT Study Group (2006) Predictive factors for thrombosis and major bleeding in an observational study in 181 patients with heparin induced thrombocytopenia treated with lepirudin. Blood 108:1492–1496
Sheridan D, Carter C, Kelton JG (1986) A diagnostic test for heparin induced thrombocytopenia. Blood 67:27–30
Chong BH, Burgess J, Ismail F (1992) The clinical usefulness of the platelet aggregation test for the diagnosis of heparin induced thrombocytopenia. Thromb Haemost 68:95–96
Keng BK, Chong BH (2001) Heparin induced thrombocytopenia and thrombosis syndrome: in vivo cross-reactivity with danaparoid and successful treatment with r-hirudin. Br J Haematol 114:394–396
Baumgartel MW, Eichler P, Glockner W, Ranze O, Greinacher A (2000) Heparin induced thrombocytopenia: in vitro and in vivo cross-reactivity to danaparoid sodium and successful treatment with recombinant hirudin. Eur J Haematol 65:148–149
Tardy B, Tardy-Poncet B, Viallon A, Piot M, Mazet E (1998) Fatal danaparoid sodium induced thrombocytopenia and arterial thrombosis. Thromb Haemost 80:530
Elalamy I, Lecrubier C, Potevin F, Samama MM (1999) Danaparoid therapy in HIT syndrome and cross-reactivity: study of 67 patients. Thromb Haemost 59:175
Tardy-Poncet B, Tardy B, Reynaud J, Mahul P, Mismetti P, Mazet E, Guyotat D (1999) Efficacy and safety of danaparoid sodium (ORG 10172) in critically ill patients with heparin associated thrombocytopenia. Chest 115:1616–1620
Conférence d’experts (2002) Heparin induced thrombocytopenia. Ann Fr Anesth Reanim 22:150–159
This study is conducted for the GEHT HIT Study Group.
About this article
Cite this article
Tardy-Poncet, B., Wolf, M., Lasne, D. et al. Danaparoid cross-reactivity with heparin-induced thrombocytopenia antibodies: report of 12 cases. Intensive Care Med 35, 1449–1453 (2009). https://doi.org/10.1007/s00134-009-1464-x
- Thromboembolic disease
- Haemostasis disorders
- Cardiovascular issues in the ICU